Missouri, 2008

Hail in Missouri, September 29, 2008

September 29, 2008 · NWS LSX · 1 event in 1 county or zone

Isolated thunderstorms developed with some large hail reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Isolated thunderstorms developed with some large hail reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Sep 29, 3:43 AM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Sep 29, 3:43 AM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
443 AM CDT MON SEP 29 2008

.DISCUSSION...
/435 AM CDT MON SEP 29 2008/
MCS DROPPING SEWD INTO NERN MO EARLY THIS MRNG AHD OF VORT MAX CNTRD
OVER NWRN IA AND ALSO AHD OF CDFNT EXTDG FM MN SW THRU SERN NEBRASKA
TO SERN CO ATTM.  THIS MCS IS ALSO LOCATED IN A ZONE OF STG 850 MB
MOISTURE CNVG...THETA E ADVCTN AND WAA EXTDG FM SERN NEBRASKA AND
NWRN MO E-NE THRU CNTRL AND SERN IA JUST AHD OF 850 MB FNT. THIS
CONVECTION WILL LIKELY WKN...AT LEAST SLIGHTLY AS IT MOVES SEWD
THRU NERN MO AND W NCNTRL IL THIS MRNG. THIS CURRENT CONVECTION
MAY DISSIPATE BY THE TIME IT MAKES IT INTO THE STL METRO AREA LTR
THIS MRNG...BUT SHOULD SEE REDEVELOPMENT OF CONVECTION THIS AFTN
ALONG OUTFLOW BNDRY LEFT BY THIS MRNGS MCS AND ALSO ALONG CDFNT
DROPPING SEWD THRU THE CWA TDA AS ANOTHER SHRTWV TROF MOVES SEWD
THRU NERN MO AND W CNTRL IL THIS AFTN. THE MDLS ARE ALSO DEPICTING
AN AREA OF UPR LVL DIVERGENCE TRANSLATING SEWD THRU THE CWA TDA
AHD OF UPR LVL TROF WHICH WILL DPN AS IT MOVES THRU THE NRN PLAINS
AND INTO THE GRT LKS REGION. THE NAM MDL INDICATES AMPLE LOW-MID
LVL MOISTURE AND INSTABILITY THIS AFTN WITH K INDICES IN THE MID-
UPR 30S DROPPING SEWD THRU THE REGION ALONG WITH SFC LI VALUES OF
-4 TO -7 ALONG AND AHD OF THE SEWD MOVG CDFNT. MOST OF THE PCPN
SHOULD PUSH E AND SE OF THE CWA THIS EVNG...ALTHOUGH WILL KEEP
FAIRLY LOW CHC POPS FOR THIS EVNG S AND E OF STL. STG NWLY 850 MB
WNDS BHND THE 850 MB TROF WILL BRING RELATIVELY STG CAA TO THE CWA
TGT AND TUE MRNG ALONG WITH ADVCTG MUCH DRIER 850 MB DWPTS SEWD
THRU THE AREA. THE MDLS DROP THE 4 DGR C 850 MB ISOTHERM SWD TO
STL BY TUE AFTN AND EVNG. ALTHOUGH THERE WILL BE A CLRG SKY TGT IT
APRS THAT THERE WILL BE ENOUGH LOW LVL MOISTURE ON TUE FOR SCT
DIURNALLY DRIVEN...INSTABILITY CUMULUS OR STRATOCUMULUS
CLOUDS...POSSIBLY GOING BKN E OF THE MISSISSIPPI RVR ON THE
BACKSIDE OF DP MID-UPR LVL LOW OVER THE GRT LKS REGION. THERE MAY
ALSO BE PASSING AREAS OF MID-HI LVL CLOUD CVR AS WK VORT MAXES
CONT TO DROP SEWD THRU THE AREA IN RELATIVELY FAST NWLY FLOW. WILL
FCST WELL BLW PERSISTENCE AND ALSO BLW SEASONAL NORMALS FOR TEMPS
ON TUE AND TUE NGT. THIS COOL PATTERN SHOULD CONT WED AND WED NGT
AS THE MID-UPR LVL TROF MOVES ONLY SLOWLY EWD THRU THE GRT LKS
REGION WITH NWLY FLOW BRINGING REINFORCING SHOTS OF COLD AIR SEWD
THRU THE CWA.

GKS

&&

.AVIATION...
/1148 PM CDT SUN SEP 28 2008/
FOR THE 06Z TAFS...MCS OVER NE AND NWRN IA WILL CONTINUE TO TRACK
TO THE SOUTHEAST EARLY THIS MORNING. 4KM WRF HAS GOOD HANDLE ON
THIS SYSTEM...BUT SEEMS A FEW HOURS TOO SLOW...SO WILL SEE PCPN
MOVE INTO KUIN BY 10Z...KCOU BY 11Z AND KSUS/KSTL BY 12Z. FEEL
THAT IT WILL BE THIS ONE SHOT THEN DONE...SO ONLY HAVE INITIAL 4
HOUR TEMPO GROUP...THEN DRY AND IMPROVING CONDITIONS AS WINDS
SWITCH TO THE NW TO N BEHIND THE FRONTAL BOUNDARY FOR THE REST OF
THE FORECAST PERIOD.

BYRD

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Sep 29, 4:46 AM CST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
546 AM CDT MON SEP 29 2008

ILZ058-095>099-MOZ018-019-026-027-034>036-041-042-047>052-059-060-
301100-
GREENE IL-ADAMS IL-BROWN IL-PIKE IL-CALHOUN IL-JERSEY IL-KNOX-
LEWIS-SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-
OSAGE-CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-
546 AM CDT MON SEP 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ILLINOIS...WEST CENTRAL ILLINOIS...CENTRAL MISSOURI...EAST
CENTRAL MISSOURI AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TODAY AS A COLD FRONT MOVES
SOUTHEASTWARD THROUGH THE REGION. A FEW STORMS MAY BE STRONG
...CAPABLE OF PRODUCING STRONG WIND GUSTS AND SMALL HAIL.

MODERATE AND MAJOR FLOODING WILL CONTINUE ALONG PORTIONS OF THE
ILLINOIS RIVER. SEE THE APPROPRIATE FLOOD STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

MODERATE AND MAJOR FLOODING WILL CONTINUE ALONG PORTIONS OF THE
ILLINOIS RIVER. SEE THE APPROPRIATE FLOOD STATEMENT FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

ILZ059-060-064-065-069-070-074-079-100>102-MOZ061>065-072>075-084-
085-099-301100-
MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-MARION IL-
WASHINGTON IL-RANDOLPH IL-MADISON IL-ST. CLAIR IL-MONROE IL-
ST. CHARLES-FRANKLIN-ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-
WASHINGTON-ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
546 AM CDT MON SEP 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ILLINOIS...SOUTHWEST ILLINOIS...EAST CENTRAL MISSOURI AND
SOUTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND THIS EVENING AS A
COLD FRONT MOVES SOUTHEASTWARD THROUGH THE REGION. A FEW STORMS
MAY BE STRONG...CAPABLE OF PRODUCING STRONG WIND GUSTS AND SMALL
HAIL.

PATCHY FOG CAN BE EXPECTED EARLY THIS MORNING. THIS FOG WILL
DISSIPATE BY 9 AM.

MODERATE AND MAJOR FLOODING WILL CONTINUE ALONG PORTIONS OF THE
ILLINOIS RIVER. SEE THE APPROPRIATE FLOOD STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

MODERATE AND MAJOR FLOODING WILL CONTINUE ALONG PORTIONS OF THE
ILLINOIS RIVER. SEE THE APPROPRIATE FLOOD STATEMENT FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

GKS

The radar

The St Louis radar (KLSX), 104 km away, was scanning. The volume nearest the first event began at 11:25 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Audrain

When
September 29, 5:28 AM CST
Where
Audrain County, Laddonia
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.250, -91.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 136935.